How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. SH Your Own Question
Dr. SH
Dr. SH, Board Certified Physician
Category: Medical
Satisfied Customers: 8770
Experience:  Doctor of Medicine
28323552
Type Your Medical Question Here...
Dr. SH is online now

I started using Travatan eye drops about two years ago and

Resolved Question:

I started using Travatan eye drops about two years ago and in the same period (I think) have developed atrial fibrillation (pulse about 60 to 70 but irregular). How could I determine whether the two are connected?
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. SH replied 2 years ago.
Dr. Shahzad MD :

Hi there. Thank you for your question. I will be helping you out with your queries

Dr. Shahzad MD :

Can you please mention your age and gender?

Dr. Shahzad MD :

Do you have any other medical problems?

Dr. Shahzad MD :

Are you on any medications for anything?

Customer:

Age 61, male, no other medical problems, taking no other medication

Dr. Shahzad MD :

What are you on for your atrial fibrillation currently?

Dr. Shahzad MD :

Have you had any tests to rule out various causes of atrial fibrillation?

Dr. Shahzad MD :

Please let me know.

Customer:

As I am reasonably fit, regular swimmer, walker,etc, the cardiologist's view was that I need not take any medication for the atrial fibrillation at present. He suggested that I would need to start taking medication at about age 75 to reduce the risk of stroke. The medication that was discussed was Warfarin. This was following investigation by ECG, wearing a heart monitor for a week, an echo cardiagram, and a coronary angiogram (I think that was what the last was called, it was in a donut thing and involved generating a 3D x-ray picture).

Dr. Shahzad MD :

So all these tests were normal?

Dr. Shahzad MD :

Please let me know.

Customer:

The ECG revealed the irregular pulse. The echo cardiagram was normal. The ambulatory (?) monitor confirmed that the irregular pulse was constant but was otherwise normal as I understand it. The coronary angiogram was normal in that the coronary arteries were not furred up.

Dr. Shahzad MD :

Ok good.

Dr. Shahzad MD :

Atrial fibrillation is in fact mentioned in literature as a side effect of Travatan.

Dr. Shahzad MD :

So it definitely is a possibility particularly if you are still on this drug.

Dr. Shahzad MD :

If you are on this drug you may need to stop taking it to see if it helps bring back your normal rhythm.

Dr. Shahzad MD :

Are you following me?

Customer:

Yes, I follow the logic. The Travatan is to prevent the development of glaucoma as I have a history of high intraocular pressure (first diagnosed when I was 27 and monitored ever since but only treated from recently (the Travatan) as the clinic thought that they might have detected slight initial damage to the optic disc). Should I ask to leave off medication for a while, or to move to an alternative?

Dr. Shahzad MD :

Yes I think that you should ask your doctor for an alternative.

Customer:

Many thanks Dr Shahzad.

Dr. Shahzad MD :

You are most welcome
Wish you all the best
Please do rate me for my services before you leave by clicking on one of the smilies below.
I hope I provided excellent services.
Goodbye :)

Dr. SH and 2 other Medical Specialists are ready to help you